Alert archive / Missouri / Flash Flood Warnings in 2004
Flash Flood Warning 62, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Sep 18, 2004, 12:08 AM CDT for Andrew County, Clinton County, DeKalb County, Missouri. It was in force for 6 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 18, 2004, 12:08 AM CDT (05:08 UTC)
- Expired
- Sep 18, 2004, 6:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
Counties Andrew County, MO, Clinton County, MO, DeKalb County, MO
The radar
The Pleasant Hill radar (KEAX), 121 km from the middle of the area, began a volume at 05:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 18, 1:30 AM CDT | FLASH FLOOD | 10 E Savannah, MO | WATER OVER ROUTE F AND COUNTY ROADS 257 AND 253. DRIVER STRANDED ON 257. |
| Sep 18, 1:30 AM CDT | FLASH FLOOD | 6 S Union Star, MO | CREEK FLOWING OVER ROUTE V JUST EAST OF ANDREW-DE KALB COUNTY LINE. |
| Sep 18, 3:30 AM CDT | FLASH FLOOD | 5 S Amity, MO | WATER OVER ROUTE J IN SEVERAL SPOTS BETWEEN HIGHWAYS 36 AND 6. |
| Sep 18, 4:30 AM CDT | FLASH FLOOD | Perrin, MO | WATER OVER HIGHWAY 33 IN SEVERAL LOCATIONS ACROSS CLINTON COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 82 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 5.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -819 J/kg
- Mixed-layer LCL
- 1757 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 408 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KEAX 180511
FFWEAX
MOC003-049-063-181115-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1208 AM CDT SAT SEP 18 2004
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ANDREW COUNTY IN NORTHWEST MISSOURI
CLINTON COUNTY IN NORTHWEST MISSOURI
DEKALB COUNTY IN NORTHWEST MISSOURI
* UNTIL 615 AM CDT
* AT 1205 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
* THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
AMITY...AVENUE CITY...BOLCKOW...CAMERON...CLARKSDALE...COSBY...
FAIRPORT...GOWER...HEMPLE...LATHROP...MAYSVILLE...ROCHESTER AND
STEWARTSVILLE.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
LAT...LON 4003 9425 3947 9424 3946 9459 3983 9461
3984 9486 4011 9499 4011 9464 4002 9463
$$
PC2 follow-up statements
000
WGUS73 KEAX 180746
FFSEAX
MOC003-063-181130-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
241 AM CDT SAT SEP 18 2004
...FLASH FLOOD WARNING CONTINUES UNTIL 630 AM CDT FOR DE KALB AND
ANDREW COUNTIES...
LOCAL LAW ENFORCEMENT REPORTS WATER OVER COUNTY ROAD 257 AND 253 AS
WELL AS ROUTE F IN EASTERN ANDREW COUNTY...AND OVER ROUTE V JUST
EAST OF THE COUNTY LINE IN WESTERN DE KALB COUNTY. AT 130 AM...THE
ANDREW COUNTY SHERIFF OFFICE HAD TO RESPOND TO A CALL OF A DRIVER
THAT HAD BECOME STRANDED IN WATER ON COUNTY ROAD 257.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING. NEVER DRIVE THROUGH AREAS WHERE
WATER IS FLOWING ACROSS ROADWAYS.
LAT...LON 4011 9465 4001 9464 4002 9425 3975 9426
3976 9459 3983 9461 3984 9489 4011 9500
$$
PC000
WGUS73 KEAX 180747 CCA
FFSEAX
MOC003-063-181115-
FLASH FLOOD STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
241 AM CDT SAT SEP 18 2004
...FLASH FLOOD WARNING CONTINUES UNTIL 615 AM CDT FOR DE KALB AND
ANDREW COUNTIES...
LOCAL LAW ENFORCEMENT REPORTS WATER OVER COUNTY ROAD 257 AND 253 AS
WELL AS ROUTE F IN EASTERN ANDREW COUNTY...AND OVER ROUTE V JUST
EAST OF THE COUNTY LINE IN WESTERN DE KALB COUNTY. AT 130 AM...THE
ANDREW COUNTY SHERIFF OFFICE HAD TO RESPOND TO A CALL OF A DRIVER
THAT HAD BECOME STRANDED IN WATER ON COUNTY ROAD 257.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING. NEVER DRIVE THROUGH AREAS WHERE
WATER IS FLOWING ACROSS ROADWAYS.
LAT...LON 4011 9465 4001 9464 4002 9425 3975 9426
3976 9459 3983 9461 3984 9489 4011 9500
$$
PCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 9:04 PM CDT, 3 hours 4 minutes earlier.
Area forecast discussion, Sep 17, 9:04 PM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 904 PM CDT FRI SEP 17 2004 .DISCUSSION... REVISING FORECASTS TO REFLECT ONGOING CONVECTION AND EXPECTED CONVECTION DEVELOPING OVERNIGHT. ISENTROPIC LIFT SHOULD BECOME MORE FOCUSED INTO NORTHWEST MISSOURI AND NORTHEAST KANSAS TONIGHT. ALREADY SEEING AC FIELD DEVELOPING IN THAT AREA ON SATELLITE...SO MAY SEE INITIATION IN THOSE AREAS BEFORE MIDNIGHT AS LOW LEVEL JET INCREASES. ACTIVITY SHOULD SPREAD FURTHER EAST AS THETA E ADVECTION MOVES FROM NORTHWEST INTO NORTH CENTRAL MISSOURI OVERNIGHT. EVEN THOUGH STORMS WILL BE SOMEWHAT ELEVATED WHICH MAY PREVENT STRONGER WINDS FROM REACHING THE SURFACE...EXPECTED LIFT WOULD INDICATE THAT THERE WILL BE THE POTENTIAL OF LARGER HAIL. ALREADY UPDATED THE HAZARDOUS WEATHER OUTLOOK BASED ON THE 01Z DAY 1 OUTLOOK FROM SPC. PC && .PREVIOUS DISCUSSION... 239 PM... THE ZONAL FLOW ACROSS THE NATION HAS BEGUN TO BUCKLE UNDER THE INFLUENCE OF AN EAST PACIFIC TROUGH THAT IS NOW MOVING INTO THE WEST COAST. THIS HAS BROUGHT THE ONSET OF RIDGING ACROSS THE MID SECTION OF THE NATION. AS THE RIDGING TAKES HOLD A MOISTURE PLUM IS ADVECTING EAST...AND HAS POPPED OFF TWO SEPARATE STORM COMPLEXES. ONE COMPLEX IS WELL TO THE NORTH IN NORTHERN IOWA...WHILE THE OTHER STARTED EARLY THIS MORNING ON THE NOSE OF THE LOW LEVEL JET IN CENTRAL KANSAS. THIS SECOND COMPLEX HAS HELD TOGETHER THANKS TO THE CONTINUED EFFORTS OF A LOW LEVEL JET THAT PERSISTED THROUGH 11 AM. WHILE THE STORMS ARE BEGINNING TO RAMP DOWN...ELEVATED STEEP LAPSE RATES HAVE CONTINUED TO ADVECT EAST...ALONG WITH AN OUTFLOW BOUNDARY FROM THE COLLAPSING KANSAS STORMS...AND WILL CARRY ISOLATED STORMS INTO THE SOUTHWEST CORNER OF THE CWA DURING THE REMAINDER OF THE AFTERNOON HOURS. FOR THE OVERNIGHT HOURS THE MOISTURE PLUM IS EXPECTED TO CONTINUE TO LEAN OVER INTO OUR AREA. AFTER MIDNIGHT THE LOW LEVEL JET SHOULD REESTABLISH ITSELF AND BEGIN INTERACTING WITH THE THETA-E RIDGE...POPPING OFF MORE ACTIVITY IN EAST KANSAS AND WEST MISSOURI. LAPSE RATES IN NORTHEAST KANSAS AND NORTHWEST MISSOURI ARE PROGGED TO STEEPEN TO GREATER THAN 7.5 C/KM AS THE NIGHT WARES ON...WITH LIS RANGING FROM -4 TO -6...WHICH IS WERE INITIATION IS EXPECTED. ADD TO THIS 0-3 KM SHEAR PEAKING AROUND 30 KTS AND PRECIPITABLE WATER VALUES IN THE 1.25 INCH TO 1.5 INCH RANGE...AND WE COULD SEE SOME ISOLATED SEVERE THUNDERSTORMS WITH HAIL...STRAIGHT LINE WINDS...AND HEAVY RAIN BEING THE PRIMARY THREATS. AS FOR TEMPERATURES...TODAYS HIGHS HAVE BEEN HELD IN CHECK BY CLOUD COVER AND COOL SOUTHEAST SURFACE WINDS. ABOUT THE SAME IS EXPECTED FOR TOMORROW WITH THE ADDITION OF SOME RAIN. SO...I HAVE PUSHED DOWN TOMORROWS HIGHS...UNDER CUTTING GUIDANCE...BUT THEY MIGHT STILL BE TOO WARM. SUNDAY SHOULD SEE AT LEAST MID 80S AS NEITHER CLOUD COVER...COOL SOUTHEAST WIND...OR RAIN WILL BE AROUND TO HOLD TEMPS DOWN. CONCERNS WITH THE EXTENDED FORECAST BEYOND MONDAY CONTINUE TO BE THE STRENGTH OF WESTERN TROUGH DEVELOPMENT AND SUBSEQUENT COLD FRONT PROGRESSION ACROSS THE PLAINS...ALONG WITH THE POSSIBILITY OF IVAN REMNANTS ROTATING BACK TO THE FORECAST AREA TO GENERATE PRECIPITATION. AS FOR THE REMNANTS OF IVAN...BOTH THE 00Z GFS AND ECMWF SUGGEST THE UPPER LOW WILL RETROGRADE WEST WITHIN THE UPPER RIDGE CIRCULATION AND BRING MOISTURE/COOLER TEMPERATURES BACK TO AFFECT THE SOUTHEAST SECTION OF THE FORECAST AREA. AM NOT OVERLY CONFIDENT THAT THE SYSTEM REMNANTS WILL MAKE THE JOURNEY THIS FAR WEST...SO FOR NOW HAVE INCLUDED SOME LOW END PRECIPITATION CHANCES ACROSS THE SOUTHEAST SECTION AND BUMPED UP CLOUD COVER FOR LATE TUESDAY INTO WEDNESDAY. FOLLOWED CLOSER TO THE DGEX TIMING OF THE COLD FRONT FOR THE MIDDLE OF NEXT WEEK...WITH THE GFS SEEMING TOO FAST IN PUSHING IT OUT OF THE FORECAST AREA. AM EXPECTING FRONTAL PRECIPITATION TO AFFECT NORTHWEST MISSOURI ON WEDNESDAY...WITH PRECIPITATION TO SPREAD ACROSS THE REMAINDER OF THE FORECAST AREA OVERNIGHT WEDNESDAY INTO THURSDAY. CUTTER/STOFLET && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. WFO EAX
Hazardous weather outlook, Sep 17, 8:04 PM CDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 804 PM CDT FRI SEP 17 2004 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-181100- ...ISOLATED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND HAIL POSSIBLE OVERNIGHT TONIGHT AND INTO SATURDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT IN NORTHEAST KANSAS AND NORTHWEST MISSOURI...POSSIBLY SPREADING INTO NORTH CENTRAL MISSOURI TOWARD DAYBREAK. THE MAIN THREAT WILL BE LARGE HAIL. SCATTERED THUNDERSTORMS WILL CONTINUE IN NORTH CENTRAL AND CENTRAL MISSOURI DURING THE EVENING HOURS. SOME OF THE STORMS IN NORTH CENTRAL MISSOURI MAY PRODUCE HAIL UP TO DIME SIZE. HEAVY RAIN WILL ALSO BE POSSIBLE WITH ANY STORMS THAT OCCUR TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY CONTINUING THUNDERSTORMS ACTIVITY CAN BE EXPECTED SATURDAY MORNING ACROSS MUCH OF THE OUTLOOK AREA. THE STORMS ARE EXPECTED TO BE DISSIPATING BY MIDDAY. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH HAIL AND STRAIGHT LINE WINDS BEING THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT TONIGHT...MAINLY IN NORTHEAST KANSAS AND NORTHWEST MISSOURI...AND ACROSS THE ENTIRE OUTLOOK AREA SATURDAY MORNING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE) HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. PC
In the hours before
Local storm report, Sep 17, 10:51 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1051 PM CDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1045 PM HAIL 5 SSW AVENUE CITY 39.81N 94.82W
09/17/2004 0.88 INCH BUCHANAN MO TRAINED SPOTTER
&&
LEINSLocal storm report, Sep 17, 10:51 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORR REPORT TIME
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1051 PM CDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1035 PM HAIL 5 SSW AVENUE CITY 39.81N 94.82W
09/17/2004 0.88 INCH BUCHANAN MO TRAINED SPOTTER
&&
LEINSLocal storm report, Sep 17, 11:09 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1109 PM CDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1040 PM HAIL 5 N LEAVENWORTH 39.40N 94.92W
09/17/2004 0.88 INCH PLATTE MO TRAINED SPOTTER
HAIL OCCURRED IN KICKAPOO KANSAS AREA.
&&
PCThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 10:38 PM CDT | Severe Thunderstorm Warning | EAX | Platte | 67 min |
| Sep 17, 10:45 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan | 45 min |
| Sep 17, 11:44 PM CDT | Flash Flood Warning | EAX | Platte | 6 hr |
| Sep 17, 11:46 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Platte | 74 min |
| Sep 18, 12:13 AM CDT | Severe Thunderstorm Warning | EAX | Andrew | 62 min |
| Sep 18, 12:16 AM CDT | Severe Thunderstorm Warning | EAX | Clinton | 89 min |
| Sep 18, 12:31 AM CDT | Severe Thunderstorm Warning | EAX | DeKalb | 74 min |
| Sep 18, 1:23 AM CDT | Severe Thunderstorm Warning | EAX | Andrew | 52 min |
| Sep 18, 2:03 AM CDT | Severe Thunderstorm Warning | EAX | Jackson | 72 min |
| Sep 18, 3:11 AM CDT | Severe Thunderstorm Warning | EAX | Cass | 49 min |
| Sep 18, 4:51 AM CDT | Flash Flood Warning | EAX | Clay, Jackson | 6 hr |
| Sep 18, 8:55 AM CDT | Flash Flood Warning | EAX | Platte | 4 hr |
Nearby
Flash Flood Warnings in Missouri, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.